Hail, Wood
- When
- September 6, 5:35 AM CST
- Where
- Wood County, 1.48 mi W of Amelia
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 44.450, -90.230
Hail as large as ping pong balls covered the ground about 5 miles west of Pittsville.
Thunderstorms developed across central Wisconsin in the vicinity of a frontal boundary and strong mid level instability. The storms produced isolated large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed across central Wisconsin in the vicinity of a frontal boundary and strong mid level instability. The storms produced isolated large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 6, 3:45 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 445 AM CDT MON SEP 6 2010 .SHORT TERM...TODAY THROUGH TUESDAY. NEGATIVELY TILTED UPPER TOUGH OVER THE PLAINS STATES WILL LIFT NORTHEAST AND CLOSE OFF AN UPPER LOW OVER LAKE SUPERIOR BY TUESDAY MORNING. VERY STRONG UPPER JET (80 TO 100 KTS AT 500 MB DEPENDING ON WHICH MODEL YOU LOOK AT) FOR THIS TIME OF YEAR WILL MAKE FOR A VERY DYNAMIC SURFACE SYSTEM. STRONG LOW LEVEL JET IS HELPING TO PRODUCE A DECK OF MIDDLE CLOUDS ACROSS WISCONSIN EARLY TODAY. A FEW SPRINKLES FALLING FROM THESE CLOUDS BUT NOT MUCH MORE DUE TO VERY DRY AIR UPSTREAM BELOW 700 MB. DO NOT EXPECT ANYTHING MORE THAN SPRINKLES THIS MORNING WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AS THE STRONG UPPER JET APPROACHES. THE LEFT EXIT REGION SHOULD BE ACROSS NORTHWEST AND NORTH CENTRAL WISCONSIN SO WE HAVE THE BEST CHANCES OF PRECIPITATION IN THAT AREA. UPPER SYSTEM OCCLUDES OVER MINNESOTA TONIGHT WITH SHOWERS AND THUNDERSTORMS EXPECTED ALONG THE OCCLUDED FRONT MOVING ACROSS THE REGION. BEST CHANCE OF RAIN LOOKS TO BE IN THE NORTH CLOSER TO THE BETTER DYNAMICS. STRONG WINDS EXPECTED ACROSS THE AREA TUESDAY. MODELS HAVE 50 KNOT WINDS AT 925MB OVER SOUTHERN HALF OF THE FORECAST AREA. THERE SHOULD BE SUFFICIENT MIXING TO GET SOME OF THESE STRONG WINDS DOWN TO THE GROUND. WOULD EXPECT THAT A WIND ADVISORY WOULD BE ISSUED FOR TUESDAY OVER THE SOUTHERN HALF OR SO OF THE FORECAST AREA. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY THE STRONG STORM WILL CONTINUE TO PULL AWAY FROM THE GREAT LAKES REGION TUESDAY NIGHT. HAVE ADDED MORE CLOUD COVER AND A SMALL CHANCE OF SHOWERS OVER THE FAR NORTH. THE COMBINATION OF NORTHWEST WINDS AND COOL AIR FLOWING OVER THE WARMER WATERS OF LAKE SUPERIOR WILL CREATE CLOUDINESS ALONG WITH A CHANCE OF SHOWERS TO VILAS...FOREST AND FLORENCE INTO THE NORTHERN PORTION OF DOOR COUNTY. THE BIG STORY FOR TUESDAY NIGHT WILL BE THE DIMINISHING WINDS. THE WINDS WILL BE SLOWER TO DIMINISH OVER DOOR COUNTY DUE TO GOOD MIXING OVER THE BAY OF GREEN BAY BRINGING THE WINDS DOWN TO THE SURFACE. THE NORTHWEST WINDS LINGER INTO WEDNESDAY...THEREFORE EXPECTING MORE CLOUDINESS OVER THE FAR NORTH THAN WHAT IS IN THE FORECAST. WILL INCREASE CLOUD COVER SOME OVER THE NORTH. DID AND LOWER HIGH TEMPERATURES A FEW DEGREES, MODELS CONTINUE TO SHOW PRECIPITATION APPROACHING THE AREA ON THURSDAY. WILL CONTINUE THE SMALL CHANCES FOR SHOWERS ACROSS THE WEST. ANY PRECIPITATION SHOULD EVAPORATE BY THURSDAY EVENING WITH RIDGE FIRMLY ENTRENCHED ACROSS THE WESTERN LAKES. LATEST MODEL TRENDS FOR PRECIPITATION WOULD SUGGEST SHOWERS AND STORMS WOULD NOT WORK INTO THE AREA UNTIL FRIDAY AS THE EARLIEST. REMOVED ANY MENTION OF PRECIPITATION THURSDAY NIGHT. LITTLE CHANGES MADE TO THE REMAINDER OF THE FORECAST. && .AVIATION...MOSTLY VFR CIGS EXPECTED TODAY WITH A FEW SPRINKLES FALLING FROM A MIDDLE CLOUD DECK THIS MORNING. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WITH MVFR CIGS AND VSBYS IN ANY ACTIVITY THAT OCCURS. VERY STRONG SURFACE WINDS EXPECTED TUESDAY WITH SOUTHWEST WINDS GUSTING OVER 40 KNOTS. THIS COULD CREATE CROSSWIND PROBLEMS FOR SOME AIRCRAFT. && .MARINE...WINDS HAVE BEEN SLOW TO INCREASE EARLY TODAY...SO DELAYED THE BEGINNING OF THE SMALL CRAFT ADVISORY UNTIL 18Z AND TOOK THE FAR NORTHERN ZONE OUT OF THE ADVISORY AS IT SHOULD BE NORTH OF THE WARM FRONT AND IN A LIGHTER WIND REGIME. DEEP SURFACE LOW WILL BRING ANOTHER POSSIBLE GALE WIND EVENT FOR LATE TONIGHT AND TUESDAY. KEPT THE GALE WATCH IN PLACE. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RDM/ECKBERG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 540 AM CDT MON SEP 6 2010 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071045- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 540 AM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS COULD PRODUCE WINDS TO 40 MPH AND HAIL UP TO A HALF INCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN INTENSE LOW PRESSURE SYSTEM WILL MOVE ACROSS LAKE SUPERIOR TUESDAY. WIND GUSTS OVER 40 MPH ARE POSSIBLE ACROSS MUCH OF THE REGION. THE COMBINATION OF THE STRONG WINDS AND WET SOILS COULD CAUSE A FEW TREES TO TOPPLE OVER OR FALL ONTO POWER LINES. THE STRONG WINDS MAY ALSO MAKE DRIVING DIFFICULT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. LMZ521-522-541>543-071045- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 540 AM CDT MON SEP 6 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TODAY AND TONIGHT INCREASING SOUTHERLY WINDS AND BUILDING WAVES MAY POSE A HAZARD TO SMALL CRAFT OVER MOST OF THE NEAR SHORE WATERS OF LAKE MICHIGAN TODAY AND THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY GALE FORCE WINDS ARE POSSIBLE ACROSS THE ENTIRE AREA LATE TONIGHT INTO EARLY TUESDAY EVENING...ESPECIALLY OVER THE WATERS OF NORTHERN DOOR COUNTY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 615 AM CDT MON SEP 6 2010 WIZ020-030-031-035>037-045-061215- MENOMINEE-MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-WAUSHARA- INCLUDING THE CITIES OF...KESHENA...WAUSAU...WISCONSIN RAPIDS... STEVENS POINT...WAUTOMA 615 AM CDT MON SEP 6 2010 AT 613 AM CST...DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS MOVING INTO WOOD AND SOUTHWEST MARATHON COUNTIES. THE SHOWERS AND STORMS WERE MOVING TO THE EAST AROUND 45 MPH. SCATTERED SHOWERS AND STORMS WILL MOVE ACROSS CENTRAL AND PORTIONS OF NORTH CENTRAL WISCONSIN THROUGH 7 AM. SOME OF THE STRONGER STORMS WILL PRODUCE HAIL UP TO THREE QUARTERS OF AN INCH AND RAINFALL AMOUNTS OF A TENTH OF AN INCH. WIZ022-038>040-048>050-074-061215- DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WINNEBAGO-CALUMET-MANITOWOC- SOUTHERN OCONTO- INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY... ALGOMA...OSHKOSH...CHILTON...TWO RIVERS 615 AM CDT MON SEP 6 2010 SCATTERED SHOWERS AND THUNDERSTORMS RAPIDLY DEVELOPED ACROSS PORTIONS OF WEST CENTRAL AND SOUTHWEST WISCONSIN EARLY THIS MORNING. THE LEADING OF THE SHOWERS AND STORMS EXTENDED FROM 20 MILES SOUTHWEST OF WAUTOMA TO 10 MILES WEST OF MARSHFIELD. THE SHOWERS AND STORMS WERE MOVING TO THE EAST AROUND 45 MPH. SCATTERED SHOWERS AND STORMS WILL MOVE INTO BROWN...OUTAGAMIE... WINNEBAGO..AND CALUMET COUNTIES BETWEEN 7 AM AND 8 AM...THEN TO THE LAKESHORE REGION BETWEEN 8 AM AND 9 AM. SOME OF THE STRONGER STORMS WILL PRODUCE HAIL UP TO A HALF INCH IN DIAMETER AND RAINFALL AMOUNTS UP TO A TENTH OF AN INCH. ECKBERG
The La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 11:33 UTC.
5 hail. Local standard time, as filed.
Hail as large as ping pong balls covered the ground about 5 miles west of Pittsville.
Hail up to the size of pennies fell for five minutes at Marshfield.
Quarter size hail fell at Pittsville.
Hailstones, some as large as quarters, fell at the Babcock Cafe.
Half dollar size hail fell in Lincoln Township.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2010Every state in 2010This day in weather historyWarnings in Wisconsin, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260983, 260985, 260984, 260986, 260981.